Ask an expert
Question

24 Aug 2007

GAD and Meds
Hi Doc,

I have been put on Cipralex. This has increased the Anxiety symtoms 10 fold. I spoke to my Doc and she said to take only a quarter tablet, 3 days of that and the symtoms are still there. I want to get better not worse! Must I carry on or change meds?
Is it possible to handle GAD without meds and just therapy?

Thanks for your time.
Answer 374 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Yes. GAD responds very well to CBT ( Cognitive-Behaviour Therapy ) a specific form of therapy, if you can find a local practitioner able to provide this. Otherwise, symptoms of GAD do usually respond well to a range of drugs otherwise used for depression. I'm not aware of any reason to expect Cipralex to be any better for this than any other AD, and indeed I haven't seen evidence that it is actually useful in GAD, though theoretically one would expect it to be so.
ALL drugs, including these ADs, cause some side-effects, worst in the first couple of weeks, but usually not unbearable or alarming ones, and the side-effects ou are experiencing may be being amplified by your anxiety itself.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.